Louisiana, 2020

Damaging Wind in Louisiana, May 25, 2020

May 25, 2020 · NWS JAN · 1 event in 1 county or zone

Afternoon showers and thunderstorms developed in a warm, unstable airmass. A few storms were strong to severe with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon showers and thunderstorms developed in a warm, unstable airmass. A few storms were strong to severe with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 11:51 AM CST, 25 minutes earlier.

Area forecast discussion, May 25, 11:51 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1251 PM CDT Mon May 25 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions continue this afternoon across the area. Some
storms are moving north into the area but are far from TAF sites
at this time. Expect additional storms to move into or develop
across the region this afternoon, some of which might affect a
site with heavy downpours, lightning, gusty winds and brief MVFR
vis restrictions. This threat would continue into early evening
before diminishing. KJAN/KHKS/KGLH would potentially have the best
chance for storms this afternoon and evening. Guidance indicates
some MVFR stratus affecting all sites prior to daybreak tomorrow
and being slow to lift during the morning. /28/

&&

.DISCUSSION...
Another warm day is on tap across the region with highs expected
to reach into the upper 80s and lower 90s. Convection today may
once again have a slightly later onset though some showers and
storms are creeping north into the far southern and southwest
portions of the forecast area. While morning sounding analysis
indicated some drier air that may work to inhibit storms, lapse
rates should be steep and with some flow, some storms could be
strong to severe. This would especially be the case across the
western part of the forecast area where there could be some
outflow/influences from a shortwave trough further west and
residual boundaries from convection in Texas and Louisiana. Hi-res
CAM guidance shows decent coverage of storms in the western part
of the forecast area and a marginal risk has been introduced this
morning. Main concerns would be damaging winds but hail is also
possible. /28/

Prior discussion below:

Today through Tonight:

A substantial amount of shortwave trough energy digging southward
through the Southern Plains will result in an increasingly wet
weather pattern for the ArkLaMiss region as we go through the
upcoming week. For today and tonight, most of the lift associated
with the trough will remain just west of the forecast area, and
deep layer moisture (precipitable water ~1.4 to 1.5 inches) is
somewhat marginal for getting deep convection this time of the
year. But convergent, southeast flow combined with strong
insolation should lead to scattered mid/late afternoon multicell
thunderstorm activity with coverage greatest over the southwest
half of the ArkLaMiss region. Given the latter onset of storms
during peak heating and steepest low level lapse rates, expect the
significant low level flow may contribute to stronger surface
wind gusts in the most intense storms. Storms will diminish in
coverage and intensity during the evening with loss of heating
with influence from the trough likely helping to maintain at least
lingering shower activity through the night. /EC/

Tuesday through Sunday:

The weather pattern through the rest of this week and into next
weekend will be wet and summer like. As the shortwave trough moves
east across the CONUS, an upper-level low pressure system looks
to close off and could potentially become cut off from the flow
aloft near the end of the week. Even if it continues to move
slowly across the South, this low will keep a warm and humid air
mass in place over our region through at least the end of the work
week. Surges of deeper moisture will likely wrap around the low
at times and bring periods of heavy rain where they sweep across,
with PWAT values up to 2.0 inches in these streams of more humid
air, but at this time no particular period or area looks to be
more favorable to highlight for a flooding risk apart from typical
isolated flash flooding threat from slow-moving summer showers
and thunderstorms. Activity each day will peak during the
afternoon hours, with temperatures spiking up to the upper 80s and
lower 90s range before onset of the day's rain and cloudiness.
Some showers may persist overnight especially if the core of the
upper low drifts more directly over our forecast area.

Any severe thunderstorm potential will be conditional upon the
position of the upper-level low, with increased shear possible as
it drifts more overhead. Otherwise daytime heating with steeper
low- level lapse rates could support isolated stronger to severe
storms at times with damaging wind gusts being the primary hazard.
If the pattern remains a little more progressive and the low gets
kicked east by the weekend, then rain chances will diminish by
Saturday into Sunday. If the low misses its kicker wave, then
expect rain chances into the weekend. The forecast for next
weekend remains more of a persistence forecast with temperatures
near normal and daytime slight chance to chance POPs. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  69  86  68 /  61  36  59  48
Meridian      88  67  85  67 /  46  40  44  28
Vicksburg     87  70  85  70 /  65  46  72  60
Hattiesburg   87  67  86  68 /  61  37  54  31
Natchez       86  69  83  67 /  67  43  76  60
Greenville    88  70  85  70 /  58  60  72  62
Greenwood     88  70  86  69 /  40  45  57  48

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 25, 10:43 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1143 AM CDT Mon May 25 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053-
059>062-261645-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Washington-Issaquena-Sharkey-Warren-Claiborne-Jefferson-Adams-
Franklin MS-Lincoln-
1143 AM CDT Mon May 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

Strong to severe thunderstorms will be possible this afternoon
into this evening. Damaging winds will be the main hazard but hail
up to quarter size will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ019-025>033-035>039-042>046-048>052-054>058-063>066-072>074-
261645-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1143 AM CDT Mon May 25 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 25, 12:04 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Mon May 25 2020

LAZ023>025-251830-
Tensas LA-Catahoula LA-Franklin LA-
104 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...
NORTHEASTERN CATAHOULA AND SOUTHERN FRANKLIN PARISHES UNTIL 130 PM
CDT...

At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
near Wisner, or 18 miles south of Winnsboro, moving northwest at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Wisner around 115 PM CDT.
  Jigger around 120 PM CDT.

Other locations impacted by this storm include Gilbert and Sicily
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3214 9156 3175 9142 3175 9154 3174 9154
      3174 9158 3175 9158 3176 9160 3174 9162
      3174 9176 3197 9189 3200 9190 3203 9190
TIME...MOT...LOC 1804Z 154DEG 32KT 3190 9165

TW
Special weather statement, May 25, 12:13 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 PM CDT Mon May 25 2020

MSZ054-251845-
Copiah MS-
113 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COPIAH COUNTY UNTIL
145 PM CDT...

At 113 PM CDT, Meteorologists were tracking a strong thunderstorm
over Barlow, or 14 miles west of Hazlehurst, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Copiah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3183 9073 3184 9072 3190 9072 3195 9058
      3170 9041 3170 9064
TIME...MOT...LOC 1813Z 157DEG 19KT 3180 9063

TW

The radar

The Ft Polk radar (KPOE), 156 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 25, 12:16 PM CST
Where
Franklin County, 1.17 mi E of Wisner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.980, -91.650

A power line was blown down in Wisner and a tree was blown down on a parish road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882657.